Alert archive / Puerto Rico / Flash Flood Warnings in 2003

Flash Flood Warning 139, NWS JSJ

December 6, 2003

NWS JSJ issued this flash flood warning at Dec 6, 2003, 12:24 PM CST. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 6, 2003, 12:24 PM CST (18:24 UTC)
Expired
Dec 7, 2003, 8:30 AM CST
In force
20 hr
Issued by
NWS JSJ
Area
Whole counties

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 061937 CCA
FFWSJU
PRC007-009-015-019-021-025-035-041-045-047-051-057-063-069-077-085-
095-103-105-109-123-129-135-137-151-062230-

BULLETIN-EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
224 PM AST SAT DEC 6 2003

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     DORADO
     CAGUAS
     CIDRA
     CAYEY
     COROZAL
     COMERIO
     AIBONITO
     AGUAS BUENAS
     ARROYO
     BARRANQUITAS
     JUNCOS
     GURABO
     PATILLAS
     MAUNABO
     NARANJITO
     TOA ALTA
     SAN LORENZO
     YABUCOA
     LAS PIEDRAS
     BAYAMON
     GUAYAMA
     HUMACAO
     SALINAS
     TOA BAJA
     NAGUABO

* UNTIL 630 PM AST

* AT 224 PM AST...WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED 
  TO NUMEROUS SHOWERS ACROSS THE WARNING AREA WITH ANOTHER AREA 
  APPROACHING THE SOUTHEAST COAST OF PUERTO RICO. RIVERS ACROSS THE 
  SOUTHEAST...RIO GRANDE DE LA PLATA...RIO DE BAYAMON AND OTHER 
  RIVERS AND STREAMS IN THE WARNING AREA ARE REACTING QUICKLY TO 
  THIS RAINFALL. THIS WARNING INCLUDES ALL RIVERS...STREAMS AND 
  TRIBUTARIES WITHIN THE WARNING AREA.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR HAS
BEEN REPORTED. EVACUATE TO HIGHER GROUND AND TAKE THE NECESSARY
PRECAUTIONS SHOULD FLOOD WATERS AFFECT YOUR AREA. MOTORISTS AND
PEDESTRIANS SHOULD NOT ATTEMPT TO CROSS FLOODED ROADS AND AREAS...AS
YOU AND YOUR VEHICLE MIGHT BE SWEPT AWAY BY FLOOD WATERS. PERSONS IN
LOW LYING AREAS SHOULD SEEK HIGHER GROUND. FOLLOW INSTRUCTIONS FROM
LOCAL CIVIL DEFENSE OR LAW OFFICIALS.

REMEMBER...RAIN DOES NOT HAVE TO BE OCCURRING OVER YOU TO HAVE FLASH 
FLOODING. THE RAINFALL CAN OCCURR UPSTREAM AND RUSH DOWNSTREAM WHICH 
WILL RESULT IN FLASH FLOODING ALONG THE RIVERS...THEIR TRIBUTARIES 
AND ANY CREAKS ALONG THE WAY. 

$$
1 follow-up statement
000 
WGCA72 TJSJ 062232
FFSSJU
PRC007-009-015-019-021-025-035-041-045-047-051-057-063-069-077-085-
095-103-105-109-123-129-135-137-151-062330-

BULLETIN-IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
632 PM AST SAT DEC 6 2003

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT UNTIL 630 PM FOR THE 
MUNICIPALITIES OF DORADO...CAGUAS...CIDRA...CAYEY...COROZAL...     
COMERIO...AIBONITO...AGUAS BUENAS...ARROYO...BARRANQUITAS...JUNCOS...
GURABO...PATILLAS...MAUNABO...NARANJITO...TOA ALTA...SAN LORENZO...
YABUCOA...LAS PIEDRAS...BAYAMON...GUAYAMA...HUMACAO...SALINAS...TOA 
BAJA AND NAGUABO HAS EXPIRED...

AT 630 PM...DOPPLER WEATHER RADAR CONTINUED TO SHOW OCCASIONAL BANDS 
OF RAIN WITH EMBEDDED THUNDERSTORMS DEVELOPING ACROSS THE CARIBBEAN 
WATERS AND THEN MOVING NORTH ACROSS PUERTO RICO. HOWEVER...THESE 
BANDS WERE MOVING QUICKLY AND WERE THEREFORE ONLY PRODUCING BRIEF 
BURSTS OF HEAVY RAINFALL. AT 620 PM...ALTHOUGH U.S.G.S. RIVER GAUGES 
SHOWED THAT RIO DE LA PLATA...RIO BAYAMON...RIO GRANDE DE LOIZA... 
RIO CIBUCO AND OTHER RIVERS REMAINED AT WELL ABOVE NORMAL LEVELS... 
EMERGENCY MANAGEMENT OFFICIALS REPORTED NO FLOODING PROBLEMS 
ANYWHERE WITHIN THE FORMER WARNING AREA AND THE IMMEDIATE LIKELIHOOD 
OF ANY SIGNIFICANT FLASH FLOODING HAS ENDED. THEREFORE...THE FLASH 
FLOOD WARNING WAS ALLOWED TO EXPIRE.       

HOWEVER...MORE SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY 
RAINFALL...ARE EXPECTED TO AFFECT PARTS OF PUERTO RICO LATER TONIGHT 
AND CONTINUE THROUGH EARLY SUNDAY MORNING AND THESE MAY AGAIN RESULT 
IN ADDITIONAL FLASH AND RIVER FLOODING. THEREFORE...A FLASH FLOOD 
WATCH REMAINS IN EFFECT UNTIL 600 AM SUNDAY MORNING FOR ALL OF 
PUERTO RICO...INCLUDING CULEBRA AND VIEQUES.  

RESIDENTS AND VISITORS OF ALL OF PUERTO RICO ARE URGED TO CONTINUE 
TO MONITOR THE WEATHER CLOSELY THROUGH EARLY SUNDAY AND BE READY FOR 
QUICK ACTION SHOULD WEATHER CONDITIONS WARRANT. STAY TUNED TO NOAA 
WEATHER RADIO OR LOCAL TV OR RADIO FOR THE LATEST INFORMATION ON 
THIS WEATHER SITUATION.

$$

SEELEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Dec 6, 10:01 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Dec 6, 10:01 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1201 PM AST SAT DEC 6 2003

GENERAL FORECAST LEFT UNCHANGED...HOWEVER MAJOR CHANGES TO THE
COASTAL WATERS FORECAST TO BRING IN A SOUTH TO SOUTHEAST SWELL AS A
RESULT OF TS ODETTE...ESPECIALLY ACROSS THE MONA PASSAGE. ADDITIONAL
MODIFICATION WILL BE MADE IN THE COASTAL GRIDS DURING FOR THE 4 PM
PACKAGE. HSA TO CONTINUE FOR THE ATLANTIC COASTAL SECTIONS BUT WILL
LIKELY BE DROPPED LATER THIS AFTERNOON.

THIS WILL INTENSIFY AN ALREADY DANGEROUS SITUATION AS THE RIVERS
ALONG THE SOUTH COAST ARE VERY FLASHY AND RAINFALL WILL NOT BE
ALLOWED TO EXIT IN TO THE OCEAN WHICH WILL RESULT IN A PILING UP OF
WATER ALONG THE RIVERS FORCING RIVERS OUT OF THEIR BANKS. THE
SOUTHEAST SECTIONS OF PUERTO RICO ARE UNDER FLASH FLOOD WARNINGS AND
WILL CONTINUE TO DO SO AS HEAVY SHOWERS CONTINUE TO MOVE ACROSS THE
AREA.

TIRADO

250 AM DISCUSSION...
00Z SOUNDING VERY WET ALTHOUGH SOME CONTAMINATION WITH THE RAINFALL
AT THE TIME OF RELEASE COULD OCCUR. A PRECIPITABLE WATER VALUE OF
2.23 WAS MEASURED. IR SATELLITE IMAGERY DEPICT AN AREA OF CONVECTION
ASSOCIATED TO THE CENTER OF ODETTE AND ANOTHER TO THE RIGHT WHICH IS
THE ONE LIKELY TO AFFECT PUERTO RICO.

DOPPLER RADAR SHOWED A HUGE AREA OF PRECIPITATION EXTENDING SOUTH OF
EASTERN HISPANIOLA THROUGH THE MONA PASSAGE...WESTERN PUERTO RICO
AND INTO THE ATLANTIC. HOWEVER...BESIDE SPOTTY AREAS OF HEAVY
RAIN...MOST OF THE PRECIPITATION WAS NOTED TO BE LIGHT TO MODERATE.

AN AREA OF SHOWERS FORMING SOUTHEAST OF PUERTO RICO WILL BE
AFFECTING THE SOUTHEAST AND SOUTH COAST THE REST OF THE EARLY
MORNING HOURS. THESE MAY BRING MORE SIGNIFICANT RAINFALL TO THESE
SECTORS.

GUIDANCE STILL SUGGEST A PERSISTENT WET SCENARIO DURING THE WEEKEND
WITH A WORSENING TREND SATURDAY THROUGH SUNDAY. NOT MUCH TO ADD AT
THIS TIME SINCE ALMOST EVERYTHING HAVE BEEN TOLD.

SJU...
.PR...FFA ZONES PRZ001>004-006-007-009>011 UNTIL 06/1530Z. HSA ALL
NORTHWEST THROUGH NORTHEAST FACING COASTS. SCA AMZ710...720 AND
PARTS OF AMZ730 AND 740.
.VI...HSA ALL NORTHWEST THROUGH NORTHEAST FACING COASTS...EXCEPT ST
CROIX. SCA AMZ710...720 AND PARTS OF AMZ730.

EQUIPMENT...NO PROBLEMS.
Hazardous weather outlook, Dec 6, 4:00 AM CST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST SAT DEC 6 2003

PRZ001>013-AMZ710>750-062200-
600 AM AST SAT DEC 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...A BROAD AREA OF STRONG THUNDERSTORMS ASSOCIATED
WITH TROPICAL STORM ODETTE IS EXPECTED TO MOVE ACROSS PUERTO RICO
THIS AFTERNOON AND TONIGHT. VERY HEAVY RAINFALL WOULD PRODUCE
WIDESPREAD FLASH FLOODING THROUGH AT LEAST THROUGH SUNDAY. A FLASH
FLOOD WATCH IS IN EFFECT THROUGH AT LEAST 10 PM TONIGHT. VERY HEAVY
RAIN...STRONG GUSTY WINDS...INTENSE CLOUD TO GROUND LIGHTNING AND
FLASH FLOODING ARE ANTICIPATED. PEOPLE IN PUERTO RICO SHOULD BE
ALERT ON THIS DANGEROUS WEATHER CONDITIONS AND BE PREPARED IN CASE
FLASH FLOODS ARE OBSERVED OR A FLASH FLOOD WARNING IS ISSUE.

SPOTTER ACTIVATED TODAY.

.SUNDAY THROUGH THURSDAY...THE BROAD AREA OF THUNDERSTORMS WILL
CONTINUE SUNDAY AND MONDAY CONTINUING THE THREAT FOR WIDESPREAD
FLASH FLOODING ACROSS PUERTO RICO. BY SUNDAY...SOILS SHOULD BE
SATURATED POSING A THREAT FOR MUD SLIDES OVER AREAS OF STEEP TERRAIN
AND MORE FLASH FLOODING. PEOPLE IN PUERTO RICO SHOULD BE ALERT ON
THIS DANGEROUS WEATHER CONDITIONS AND BE PREPARED IN CASE FLASH
FLOODS ARE OBSERVED OR A FLASH FLOOD WARNING IS ISSUE.

VIZ001-002-AMZ720-730-062200-
600 AM AST SAT DEC 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT..SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO MOVE INLAND ACROSS THE SOUTHERN COASTS OF THE U.S. VIRGIN ISLANDS
THROUGH TONIGHT. LOCALIZED HEAVY RAIN IS POSSIBLE WITH MINOR
FLOODING OF STREETS...CREEKS...GUTS...POOR DRAINAGE AND LOW LYING
AREAS. CLOUD TO GROUND LIGHTNING AND STRONG GUSTY WINDS WILL OCCUR
WITHIN THUNDERSTORMS. NO WIDESPREAD FLOODING IS EXPECTED THROUGH
THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AND MONDAY.

.SUNDAY THROUGH THURSDAY...A COLD FRONT LOCATED ACROSS HAITI
EXTENDING NORTHEAST INTO THE ATLANTIC WILL PUSH TROPICAL STORM
ODETTE AND THE ASSOCIATED AREA OF STRONG THUNDERSTORMS TOWARDS THE
U.S. VIRGIN ELANDS SUNDAY AND MONDAY. THIS CONDITIONS COULD PRODUCE
HEAVY RAIN CONDUCIVE TO FLASH FLOODING OVER THE U.S. VIRGIN ISLANDS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 6:45 AM CSTFlash Flood WarningJSJ19 hr
Dec 6, 9:15 AM CSTFlash Flood WarningJSJ20 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.